Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Multigrid and multilevel methods for
nonconforming $Q_1$ elements

Authors: Zhangxin Chen and Peter Oswald
Journal: Math. Comp. 67 (1998), 667-693
MSC (1991): Primary 65N30, 65N22, 65F10
MathSciNet review: 1451319
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study theoretical properties of multigrid algorithms and multilevel preconditioners for discretizations of second-order elliptic problems using nonconforming rotated $Q_1$ finite elements in two space dimensions. In particular, for the case of square partitions and the Laplacian we derive properties of the associated intergrid transfer operators which allow us to prove convergence of the $\mathcal{W}$-cycle with any number of smoothing steps and close-to-optimal condition number estimates for $\mathcal{V}$-cycle preconditioners. This is in contrast to most of the other nonconforming finite element discretizations where only results for $\mathcal{W}$-cycles with a sufficiently large number of smoothing steps and variable $\mathcal{V}$-cycle multigrid preconditioners are available. Some numerical tests, including also a comparison with a preconditioner obtained by switching from the nonconforming rotated $Q_1$ discretization to a discretization by conforming bilinear elements on the same partition, illustrate the theory.

References [Enhancements On Off] (What's this?)

  • 1. T. Arbogast and Zhangxin Chen, On the implementation of mixed methods as nonconforming methods for second order elliptic problems, Math. Comp. 64 (1995), 943-972. MR 95k:65102
  • 2. R. Bank and T. Dupont, An optimal order process for solving finite element equations, Math. Comp. 36 (1981), 35-51. MR 82b:65113
  • 3. D. Braess and R. Verfürth, Multigrid methods for nonconforming finite element methods, SIAM J. Numer. Anal. 27 (1990), 979-986. MR 91j:65164
  • 4. J. Bramble, Multigrid Methods, Pitman Research Notes in Math., vol. 294, Longman, London, 1993. MR 95b:65002
  • 5. J. Bramble, J. Pasciak, and J. Xu, Parallel multilevel preconditioners, Math. Comp. 55 (1991), 1-22. MR 90k:65170
  • 6. J. Bramble, J. Pasciak, and J. Xu, The analysis of multigrid algorithms with non-nested spaces or non-inherited quadratic forms, Math. Comp. 56 (1991), 1-34. MR 91h:65159
  • 7. S. Brenner, An optimal-order multigrid method for P1 nonconforming finite elements, Math. Comp. 52 (1989), 1-15. MR 89f:65119
  • 8. S. Brenner, Multigrid methods for nonconforming finite elements, Proceedings of Fourth Copper Mountain Conference on Multigrid Methods, J. Mandel, et al., eds., SIAM, Philadelphia, 1989, pp. 54-65. MR 91h:65189
  • 9. S. Brenner, Convergence of nonconforming multigrid methods without full elliptic regularity, Preprint, 1995, submitted.
  • 10. Zhangxin Chen, Analysis of mixed methods using conforming and nonconforming finite element methods, RAIRO Modèl. Math. Anal. Numer. 27 (1993), 9-34. MR 94c:65132
  • 11. Zhangxin Chen, Projection finite element methods for semiconductor device equations, Computers Math. Applic. 25 (1993), 81-88. MR 93k:65092
  • 12. Zhangxin Chen, Equivalence between and multigrid algorithms for nonconforming and mixed methods for second order elliptic problems, East-West J. Numer. Math. 4 (1996), 1-33. CMP 96:13
  • 13. Zhangxin Chen, R. E. Ewing, Y. Kuznetsov, R. Lazarov, and S. Maliassov, Multilevel preconditioners for mixed methods for second order elliptic problems, J. Numer. Lin. Alg. Appl. 30 (1996), 427-453. CMP 97:04
  • 14. Zhangxin Chen, R. Ewing, and R. Lazarov, Domain decomposition algorithms for mixed methods for second order elliptic problems, Math. Comp. 65 (1996), 467-490. MR 96g:65117
  • 15. Zhangxin Chen, D. Y. Kwak, and Y. J. Yon, Multigrid algorithms for nonconforming and mixed methods for nonsymmetric and indefinite problems, IMA Preprint Series #1277, 1994, SIAM J. Scientific Computing, 1998 to appear.
  • 16. M. Griebel and P. Oswald, On the abstract theory of additive and multiplicative Schwarz algorithms, Numer. Math. 70 (1995), 163-180. MR 96a:65164
  • 17. P. Kloucek, B. Li, and M. Luskin, Analysis of a class of nonconforming finite elements for crystalline microstructures, Math. Comp. 65 (1996), 1111-1135. MR 97a:73076
  • 18. P. Kloucek and M. Luskin, The computation of the dynamics of martensitic microstructure, Continuum Mech. Thermodyn. 6 (1994), 209-240. MR 95d:73009
  • 19. C. Lee, A nonconforming multigrid method using conforming subspaces, Proceedings of the Sixth Copper Mountain Conference on Multigrid Methods, N. Melson et al., eds., NASA Conference Publication, vol. 3224, 1993, pp.317-330.
  • 20. P. Oswald, On a hierarchical basis multilevel method with nonconforming P1 elements, Numer. Math. 62 (1992), 189-212. MR 93b:65059
  • 21. P. Oswald, Multilevel Finite Element Approximation : Theory and Application, Teubner Skripten zur Numerik, Teubner, Stuttgart, 1994. MR 95k:65110
  • 22. P. Oswald, Preconditioners for nonconforming discritizations, Math. Comp. 65 (1996), 923-941. MR 96j:65056
  • 23. P. Oswald, Intergrid transfer operators and multilevel preconditioners for nonconforming discretizations, Appl. Numer. Math. 23 (1997), 139-158. CMP 97:09
  • 24. R. Rannacher and S. Turek, Simple nonconforming quadrilateral Stokes element, Numer. Meth. Partial Diff. Equations 8 (1992), 97-111. MR 92i:65170
  • 25. P. Raviart and J. Thomas, A mixed finite element method for second order elliptic problems, Mathematical aspects of the FEM, Lecture Notes in Mathematics, 606, Springer-Verlag, Berlin & New York (1977), pp.292-315. MR 58:3547
  • 26. S. Turek, Multigrid techniques for a divergence-free finite element discretization, East-West J. Numer. Math. 2 (1994), 229-255. MR 96c:65195
  • 27. M. Wang, The W-cycle multigrid method for finite elements with nonnested spaces, Adv. in Math. 23 (1994), 238-250. MR 95e:65118
  • 28. H. Yserentant, Old and new convergence proofs for multigrid methods, Acta Numerica, Cambr. Univ. Press, Cambridge, 1993, pp.285-236. MR 94i:65128
  • 29. J. Xu, Convergence estimates for some multigrid algorithms, Third International Symposium on Domain Decomposition Methods for Partial Differential Equations, T. F. Chan et al., eds., SIAM, Philadelphia, 1990, pp. 174-187. MR 91f:65194
  • 30. J. Xu, Iterative methods by space decomposition and subspace correction, SIAM Review 34 (1992), 581-613. MR 93k:65029

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N30, 65N22, 65F10

Retrieve articles in all journals with MSC (1991): 65N30, 65N22, 65F10

Additional Information

Zhangxin Chen
Affiliation: Department of Mathematics, Box 156, Southern Methodist University, Dallas, Texas 75275–0156

Peter Oswald
Affiliation: Institute of Algorithms and Scientific Computing, GMD - German National Research Center for Information Technology, Schloß Birlinghoven, D-53754 Sankt Augustin, Germany

Keywords: Finite elements, mixed methods, nonconforming methods, multigrid methods, multilevel preconditioners, elliptic problems
Received by editor(s): December 21, 1995
Received by editor(s) in revised form: November 11, 1996
Additional Notes: The first author is partly supported by National Science Foundation grant DMS-9626179.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society